Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Green Bay, WI

August 12, 2002Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 12, 2002, 3:19 PM CDT for Door County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 3:19 PM CDT (20:19 UTC)
Expired
Aug 12, 2002, 4:00 PM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Door County, WI

The radar

The Green Bay radar (KGRB), 101 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS53 KGRB 122019
SVRGRB
WIC029-122100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOOR COUNTY IN WISCONSIN

* UNTIL 400 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE LINE
  WAS LOCATED FROM 16 MILES NORTHWEST OF EPHRAIM TO 18 MILES
  SOUTHWEST OF STURGEON BAY. THE LINE WAS MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  POTAWATOMI STATE PARK BY 320 PM CDT.
  CHAMBERS ISLAND BY 320 PM CDT.
  KOLBERG BY 320 PM CDT.
  EGG HARBOR BY 325 PM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4537 8743 4488 8749 4467 8772 4482 8704
          4525 8677 4574 8671

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:15 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 12, 3:15 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT MON AUG 12 2002

PCPN COVERAGE AND POTENT OF SVR WX THE MAIN CHALLENGE TNT.

WITH SFC LOW WELL NORTH OF THE US/CAN BORDER...CDFNT MAKING MORE OF
ADVANCE INTO NW/NC WI THIS AFTN.  SFC TROF POSITION MOVING INTO NC WI
WITH NOTED WINDS TO MORE OF A SW DIRECTION OVER NC WI.  MEANWHILE 70
DPTS OVER MUCH OF C/EC WI AHD OF THE TROF/FRONT AND RECENT SAT IMAGES
INDICATE MARGINAL BREAKS IN THE CLD COVER...BUT MSAS INSTAB GRAPHICS
INDICATE -4 TO -6 LI. ISOLD SHRA/TSRA/S WERE DEVELOPG IN AVBL BREAKS
AHEAD OF SFC TROF AT 19Z.  CONVECTION MAY ALSO HAVE BEEN AIDED BY A WK
VORT CENTERED OVR NC WI AT 18Z.  AFT THIS ROUND OF CONVECTION...FRONT TO
THE WEST OVERALL QUIET EXCEPT NEAR AREA OF COUPLED JET OVER WRN IA.
EXPECT SOME OF THIS CONVECTION WILL WORK INTO AT LEAST THE SRN PORTION
OF THE CWA FOR OVERNIGHT AS FRONT SLIDES OVER.  WK CONVERGENCE AND
TIMING OF UPR JET PROVIDE LESS CHC OF TSRA FOR NRN WI OVERNIGHT

LATEST MODEL TRENDS IS TO SLOW DOWN THE FRONT FOR TUESDAY AS FRONTAL
BOUNDARY STILL LINGERS OVER SOUTEAST WI.  CLDS AND SCT SHRAS WILL STILL
HANG AROUND TUE OVER EC WI AS MOISTURE LINGERS.  AVN EVEN LIFTS A SFC
LOW ALONG THE BOUNDARY ON TUESDAY.  UPR TROF LAGS BEHIND FOR TUESDAY AS
WELL BUT MID LEVEL DRYING SHOULD BE SUFFICIENT TO EVENTUALLY END PCPN
OVER MOST LOCATIONS.

MDM RANGE MODELS INDICATE A FAIRLY ACTIVE FLOW TWD THE WEEKEND AS NEAR
ZONAL FLOW REMAINS OVER THE UPPER MIDWEST.  REGION WILL BE IN A
TRANSISTION OR SERIES OF SFC LOWS WITH FRONTAL BOUNDARIES.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 12, 12:00 PM CDT, 3 hours 19 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON AUG 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.

A COLD FRONT EXTENDING FROM NORTHEAST MINNESOTA TO NORTHWEST IOWA EARLY
TODAY...WILL MOVE INTO NORTHWESTERN WISCONSIN DURING THE AFTERNOON.  THE
FRONT WILL THEN TRACK OVER THE FORECAST AREA TONIGHT.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON AND
TONIGHT.  SINCE THE AIR MASS REMAINS MOIST AHEAD OF THE FRONT...THEIR IS
THE POTENTIAL OF THE ENVIRONMENT TO BECOME VERY UNSTABLE PRIOR TO THE
FRONT.  HOWEVER THE AMOUNT OF INSTABILITY WILL BE VERY DEPENDENT ON THE
AMOUNT OF SUNSHINE THIS AFTERNOON.  LATEST SATELLITE IMAGERY INDICATES
MOSTLY CLOUDY SKIES OVER THE REGION AROUND NOON.  IF SIGNIFICANT BREAKS
IN THE CLOUD COVER DOES OCCUR THIS AFTERNOON...A FEW STORMS MAY BECOME
SEVERE...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS.
DAMAGING WINDS...AND TORRENTIAL RAINFALL WILL BE THE PRIMARY THREATS...
WITH LARGE HAIL ALSO POSSIBLE.

SOUTHWEST MARATHON COUNTY RECEIVED UP TO 5 INCHES OF RAIN LAST NIGHT...
CAUSING SOME RIVERS TO GO ABOVE THEIR BANKS.  ANY ADDITIONAL HEAVY
RAINFALL COULD CAUSE SOME SIGNIFICANT FLOODING THERE.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:20 PM CDTFlash Flood WarningGRBMarathon6 hr
Aug 12, 2:00 PM CDTSevere Thunderstorm WarningGRBShawano, Waupaca45 min
Aug 12, 3:01 PM CDTSpecial Marine WarningGRB29 min
Aug 12, 3:24 PM CDTSpecial Marine WarningGRB66 min
Aug 12, 3:24 PM CDTSpecial Marine WarningGRB66 min
Aug 12, 4:27 PM CDTSpecial Marine WarningGRB78 min
Aug 12, 4:27 PM CDTSpecial Marine WarningGRB78 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.